Tennessee, 2015Flash Flood and Damaging Winds in Tennessee, June 24, 2015
June 24, 2015 · NWS MRX · 5 events in 3 counties and zones
Convergence along a weakening cool front along with heating in a moderately unstable air mass resulted in the development of a few severe thunderstorms across Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convergence along a weakening cool front along with heating in a moderately unstable air mass resulted in the development of a few severe thunderstorms across Southeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 11:42 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 24, 11:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT WED JUN 24 2015
.AVIATION...
VFR CONDITIONS WILL BE THE PREDOMINANT FLIGHT CATEGORY AT EACH
TERMINAL THROUGH THE PERIOD. A VCTS WILL BE POSSIBLE AT KCHA LATE
THIS AFTERNOON/EVENING...BEFORE THE SKY CLEARS OVERNIGHT. SOME
LIGHT MVFR FOG IS POSSIBLE AT KTRI LATE TONIGHT...BUT OTHERWISE THE
MOSTLY CLEAR CONDITIONS WILL PREVAIL INTO THE DAY ON THURSDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, Jun 24, 8:14 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 AM EDT WED JUN 24 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251415-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1014 AM EDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF THE
INTERSTATE 40 CORRIDOR. THE MAIN THREATS WITH THIS ACTIVITY WILL
BE DAMAGING WIND GUSTS UP TO 60 MPH...HAIL UP TO 1 INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL.
HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES ACROSS THE
SOUTHERN VALLEY THIS AFTERNOON. PLEASE STAY HYDRATED AND LIMIT TIME
SPENT OUTDOORS DURING PEAK AFTERNOON HEATING!
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT FROM THE OHIO VALLEY SOUTHWARD INTO SOUTHWESTERN
VIRGINIA. THESE STRONG TO SEVERE STORMS WOULD BE MORE LIKELY TO
REACH SOUTHWESTERN VIRGINIA LATE THURSDAY EVENING OR OVERNIGHT.
HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS UP TO 60 MPH
WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS.
HIGHS TEMPERATURES ON THURSDAY AFTERNOON SHOULD REACH THE 80S TO
MID 90S ACROSS LOWER ELEVATIONS...AS PLENTY OF SUNSHINE AND VERY
LITTLE CHANCES OF RAIN ARE ANTICIPATED. HEAT INDICES WILL BE AS
HIGH AS 95 TO 100 DEGREES BY LATE AFTERNOON...SO TRY TO DO THOSE
OUTDOOR JOBS IN THE MORNING OR LATE EVENING IF POSSIBLE.
SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT
SAGS SOUTHWARD INTO THE REGION AND AN UPPER LEVEL DISTURBANCE
APPROACHES. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...AND LOCALLY VERY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN VIRGINIA ON
THURSDAY NIGHT...THEN POSSIBLY NEEDED AREAWIDE FRIDAY AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Jun 24, 12:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT WED JUN 24 2015
NCZ060-061-241915-
CHEROKEE NC-CLAY NC-
219 PM EDT WED JUN 24 2015
SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...AND CLAY COUNTIES UNTIL
315 PM EDT...
AT 219 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...NANTAHALA LAKE...TUSQUITEE...
MARBLE...BRASSTOWN AND SHOOTING CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3506 8405 3521 8397 3524 8387 3519 8371
3517 8373 3515 8373 3516 8365 3514 8364
3514 8366 3512 8364 3513 8362 3511 8362
3509 8359 3504 8356 3504 8354 3500 8352
3500 8351 3499 8352 3499 8387
TIME...MOT...LOC 1819Z 294DEG 17KT 3512 8386
DHSpecial weather statement, Jun 24, 12:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED JUN 24 2015
TNZ081-082-099-241915-
BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
228 PM EDT WED JUN 24 2015
SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...HAMILTON...AND SEQUATCHIE
COUNTIES UNTIL 315 PM EDT/215 PM CDT/...
AT 227 PM EDT /127 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF DUNLAP...MOVING SOUTHEAST AT 20
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...SODDY-DAISY...PALIO...MOWBRAY MOUNTAIN...BRAYTON...CAGLE...
SALE CREEK...FLAT TOP MOUNTAIN...OLD CUMBERLAND AND NORTH CHICKAMAUGA
CREEK GORGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3538 8549 3541 8549 3541 8551 3542 8551
3543 8554 3547 8554 3555 8549 3555 8546
3557 8542 3549 8513 3547 8512 3546 8514
3545 8511 3543 8510 3544 8506 3542 8504
3521 8516
TIME...MOT...LOC 1827Z 294DEG 17KT 3547 8544
DHSpecial weather statement, Jun 24, 12:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT WED JUN 24 2015
TNZ083>085-100-241930-
RHEA TN-MEIGS TN-BRADLEY TN-MCMINN TN-
252 PM EDT WED JUN 24 2015
SIGNIFICANT WEATHER ADVISORY FOR RHEA...MEIGS...BRADLEY...AND MCMINN
COUNTIES UNTIL 330 PM EDT...
AT 251 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DAYTON...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...DAYTON...DECATUR...CHARLESTON...GRAYSVILLE...CALHOUN...
RICEVILLE...BIG SPRING...OLD WASHINGTON...HILLSVIEW AND EVENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3540 8503 3541 8502 3544 8506 3543 8508
3544 8509 3559 8500 3547 8455 3525 8468
3524 8471
TIME...MOT...LOC 1851Z 294DEG 17KT 3548 8497
DHThunderstorm Wind, Sequatchie
- When
- June 24, 1:00 PM CST
- Where
- Sequatchie County, 1.82 mi ESE of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.420, -85.320
Trees and power lines were reported down along Highway 127 near the Sequatchie and Bledsoe county line.
Thunderstorm Wind, Sequatchie
- When
- June 24, 2:00 PM CST
- Where
- Sequatchie County, 0.89 mi SW of Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.370, -85.390
Numerous trees were reported down across the county.
Thunderstorm Wind, Hamilton
- When
- June 24, 3:05 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.070, -85.260
Several trees and power lines were downed near Hixson Pike at Longview Drive.
Thunderstorm Wind, Bradley
- When
- June 24, 4:00 PM EST
- Where
- Bradley County, 2.19 mi SW of Climer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.160, -84.800
A few trees were reported down along Bates Pike.
Flash Flood, Sequatchie
- When
- June 24, 3:00 PM CST to 4:30 PM CST
- Where
- Sequatchie County, 2 mi NE of Dunlap to 2 mi SSE of Dunlap
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.401, -85.355
Highway 127 on the north side of Dunlap had a lane closure due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, June 24 to 26, 20151 death · $1,000 · 1.75 in hail · 67 events
- Flash Flood and Hail in Georgia, June 24, 2015$4.3 million · 1.75 in hail · 30 events
- Flash Flooding and Hail in Mississippi, June 24 to 27, 2015$220,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Colorado, June 24 to 25, 2015$75,000 · EF1 · 12 events
- Lightning Strike in Colorado, June 24, 20155 injured · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2015$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Louisiana, June 24, 2015$41,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 24 to 25, 2015$15,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Alabama, June 24, 20151 in hail · 22 events
- Damaging Winds and Lightning Strike in Florida, June 24, 20151 injured · $5,000 · 51 kt wind · 11 events
- Flooding in South Dakota, June 24 to 25, 2015$20,000 · 3 events
- Hail and Damaging Winds in Georgia, June 24 to 27, 2015$17,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581841, 581842, 581843, 581845, 596380.